IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

A Fundamental Objection to Tax Equity Norms: A Call for Utilitarianism

  • Louis Kaplow

Anti-utilitarian norms often are used in assessing tax systems. Two motivations support this practice. First, many believe utilitarianism to be insufficiently egalitarian. Second, utilitarianism does not give independent weight to other equitable principles, notably concerns that reforms may violate horizontal equity or result in rank reversals in the income distribution. This investigation suggests that a policy maker who believes in the Pareto principle -- that any reform preferred by everyone should be adopted - - cannot consistently adhere to any of these anti-utilitarian sentiments. Moreover, the affirmative case for utilitarian tax policy assessment is stronger than is generally appreciated.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.nber.org/papers/w4961.pdf
Download Restriction: no

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 4961.

as
in new window

Length:
Date of creation: Dec 1994
Date of revision:
Publication status: published as National Tax Journal, vol. 48, no. 4, pp. 497-514, (1995).
Handle: RePEc:nbr:nberwo:4961
Note: PE
Contact details of provider: Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Web page: http://www.nber.org
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Ng, Yew-Kwang, 1971. "The Possibility of a Paretian Liberal: Impossibility Theorems and Cardinal Utility," Journal of Political Economy, University of Chicago Press, vol. 79(6), pages 1397-1402, Nov.-Dec..
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:4961. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.